Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 40, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at May 23, 2013, 3:31 PM HST for Hawaii County, Hawaii. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2013, 3:31 PM HST (01:31 UTC)
- Expired
- May 24, 2013, 2:25 AM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
533 WWHW70 PHFO 240131 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 PM HST THU MAY 23 2013 ...WIND ADVISORY FOR THE SUMMITS OF MAUNA KEA AND MAUNA LOA... .A TROUGH ALOFT WILL CONTINUE TO PRODUCE WINDY CONDITIONS OVER THE HIGH ELEVATIONS OF THE BIG ISLAND. HIZ028-241430- /O.CAN.PHFO.HW.W.0012.000000T0000Z-130524T0400Z/ /O.NEW.PHFO.WI.Y.0040.130524T0131Z-130524T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 331 PM HST THU MAY 23 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 600 AM HST FRIDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...NORTHWEST 25 TO 40 MPH WITH LOCALIZED GUSTS OVER 55 MPH ABOVE 12000 FEET OF ELEVATION. * TIMING...THROUGH EARLY FRIDAY MORNING. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES...AND CAN FORCEFULLY SWING DOORS OPEN OR SHUT. PRECAUTIONARY/PREPAREDNESS ACTIONS... POSTPONE TRAVEL TO THE SUMMITS UNTIL THE WIND SUBSIDES OR BE VERY CAREFUL WHEN DRIVING. USE EXTRA CAUTION WHEN OPENING OR CLOSING DOORS. && $$ DONALDSON
1 follow-up statement
904 WWHW70 PHFO 241225 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 225 AM HST FRI MAY 24 2013 HIZ028-241330- /O.CAN.PHFO.WI.Y.0040.000000T0000Z-130524T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 225 AM HST FRI MAY 24 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED TO BELOW ADVISORY LEVELS AND ARE NOT EXPECTED TO SURGE. THEREFORE...THE WIND ADVISORY IS NO LONGER IN EFFECT. $$ REYNES
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 23, 10:00 AM HST, 5 hours 31 minutes earlier.
Area forecast discussion, May 23, 10:00 AM HST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST THU MAY 23 2013 .SYNOPSIS... A PAIR OF SURFACE TROUGHS TO THE NORTH WILL KEEP WINDS LIGHT TODAY. THAT WILL ALLOW SEA BREEZES TO PRODUCE CLOUDS AND SHOWERS OVER INTERIOR AREAS THIS AFTERNOON. TRADE WINDS WILL SPREAD OVER THE AREA TONIGHT AS A SURFACE RIDGE BUILDS NORTH OF THE AREA. TRADE WINDS WILL PERSIST THROUGH THE COMING WEEK. THE TRADES WILL BRING SHOWERS TO MAINLY WINDWARD AREAS. A TROUGH ALOFT MAY MAKE THESE SHOWERS FAIRLY ACTIVE. && .DISCUSSION... SATELLITE IMAGERY THROUGH 930 AM SHOWED OVERCAST CLOUDS OVER KAUAI...AND SCATTERED CLOUDS ELSEWHERE AROUND THE MAIN HAWAIIAN ISLANDS. RADARS SHOWED SCATTERED SHOWERS OVER WATER SOUTH OF KAUAI AND LITTLE OR NOW PRECIPITATION ELSEWHERE NEAR THE ISLANDS. A FAIRLY STRONG 1032 MB HIGH IS ABOUT 1550 MILES NORTH NORTHEAST OF THE ISLANDS. A HIGH LIKE THIS MIGHT NORMALLY BE EXPECTED TO PRODUCE SOLID TRADE WINDS OVER THE MAIN HAWAIIAN ISLANDS BUT A TROUGH ALOFT IS INDUCING A COUPLE OF WEAK TROUGHS NEAR THE ISLANDS. THESE TROUGHS ARE KEEPING THE PRESSURE GRADIENT A BIT SLACK AND WE ARE SEEING GENTLE EAST SOUTHEAST FLOW OVER THE ISLANDS. THE PREVAILING FLOW OVER THE ISLANDS WILL BE LIGHT ENOUGH TO ALLOW WIDESPREAD LAND AND SEA BREEZES TO DEVELOP TODAY. THE SEA BREEZES WILL ALLOW CLOUDS AND SHOWERS TO FORM OVER ALL THE ISLANDS AND PRODUCE SHOWERS OVER INTERIOR AREAS THIS AFTERNOON. THE COMPUTER MODELS ARE IN GOOD AGREEMENT SHOWING THE TROUGH ALOFT NEAR THE ISLANDS SHIFTING SOUTHEAST AND WEAKENING AS RIDGING ALOFT BUILDS NORTHWEST OF THE AREA. AT THE SURFACE...HIGH PRESSURE WILL BUILD IN FROM THE NORTHEAST. TRADE WINDS WILL SPREAD NORTHWEST ACROSS THE ISLANDS TONIGHT AND STRENGTHEN OVER THE NEXT COUPLE OF DAYS. THE TRADES WILL BECOME LOCALLY BREEZY BY FRIDAY NIGHT...AND LOCALLY BREEZY TRADES WILL PREVAIL THROUGH THE HOLIDAY WEEKEND. TRADES ARE EXPECTED TO TAPER OFF A BIT THROUGH THE MIDDLE OF NEXT WEEK BUT TRADE WINDS SHOULD BLOW WITHOUT INTERRUPTION THROUGH NEXT WEEK. WITH THE TRADE WINDS BECOMING ESTABLISHED OVER THE ISLANDS THE AFTERNOON CONVECTIVE PATTERN WILL END AND SHOWERS WILL BE FOCUSED OVER WINDWARD AREAS THROUGH NEXT WEEK. && .AVIATION... THOUGH TRADES ARE SLOWLY RETURNING...WINDS WILL BE LIGHT ENOUGH TODAY TO ALLOW CLOUD BUILDUPS OVER INTERIOR SECTIONS OF THE ISLANDS. MVFR CONDITIONS ARE POSSIBLE THIS AFTERNOON DUE TO LOW CEILINGS AND VIS IN SHRA...AS WELL AS LOCAL MVFR VIS NEAR PHTO DUE TO VOG. OTHERWISE...VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS TODAY. && .MARINE... THE CURRENT SOUTH SWELL WILL KEEP LOWERING...AND SURF ALONG SOUTH SHORES WILL REMAIN BELOW ADVISORY LEVELS FOR THE NEXT SEVERAL DAYS. THE NORTHWEST SWELL WILL GRADUALLY DIMINISH THROUGH THE WEEKEND. TRADE WINDS WILL STRENGTHEN THROUGH THE WEEK...AND ARE EXPECTED TO REACH SMALL CRAFT ADVISORY LEVELS OVER THE WINDIER LOCATIONS NEAR MAUI COUNTY AND THE BIG ISLAND BY FRIDAY NIGHT. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:42 PM HST | Areal Flood Advisory | HFO | Hawaii | 2 hr |
| May 24, 3:30 AM HST | Small Craft Advisory | HFO | 71 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.